Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 82, NWS St. Louis, MO

May 31, 2022Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2022, 3:53 PM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2022, 3:53 PM CDT (20:53 UTC)
Expired
May 31, 2022, 4:11 PM CDT
In force
18 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:07 PM CDTHAIL 0.253 W Auxvasse, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KLSX 312053
SVRLSX
MOC007-019-027-312145-
/O.NEW.KLSX.SV.W.0082.220531T2053Z-220531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
353 PM CDT Tue May 31 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Boone County in central Missouri...
  South central Audrain County in central Missouri...
  Northwestern Callaway County in central Missouri...

* Until 445 PM CDT.

* At 353 PM CDT, a severe thunderstorm was located near Murry, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Auxvasse.

This includes Interstate 70 in Missouri between exits 133 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9223 3905 9225 3915 9191 3889 9188
TIME...MOT...LOC 2053Z 262DEG 27KT 3897 9217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
2 follow-up statements
249 
WWUS53 KLSX 312107
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
407 PM CDT Tue May 31 2022

MOC019-312116-
/O.CAN.KLSX.SV.W.0082.000000T0000Z-220531T2145Z/
Boone MO-
407 PM CDT Tue May 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3899 9214 3902 9213 3906 9213 3906 9211
      3909 9211 3915 9191 3896 9189 3896 9214
TIME...MOT...LOC 2106Z 256DEG 24KT 3901 9209 

$$

MOC007-027-312145-
/O.CON.KLSX.SV.W.0082.000000T0000Z-220531T2145Z/
Audrain MO-Callaway MO-
407 PM CDT Tue May 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL AUDRAIN AND NORTHWESTERN CALLAWAY COUNTIES...

At 406 PM CDT, a severe thunderstorm was located near Murry, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Auxvasse, Kingdom City and Hatton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9214 3902 9213 3906 9213 3906 9211
      3909 9211 3915 9191 3896 9189 3896 9214
TIME...MOT...LOC 2106Z 256DEG 24KT 3901 9209 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
838 
WWUS53 KLSX 312111
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
411 PM CDT Tue May 31 2022

MOC007-027-312121-
/O.CAN.KLSX.SV.W.0082.000000T0000Z-220531T2145Z/
Audrain MO-Callaway MO-
411 PM CDT Tue May 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL AUDRAIN AND
NORTHWESTERN CALLAWAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3899 9214 3902 9213 3906 9213 3906 9211
      3909 9211 3915 9191 3896 9189 3896 9214
TIME...MOT...LOC 2109Z 262DEG 27KT 3902 9204 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:48 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 2:48 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
248 PM CDT Tue May 31 2022

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 246 PM CDT Tue May 31 2022

Key Messages:

1.) Strong to severe thunderstorms remain possible from now through
3 am, primarily along and north of I-44 in MO and I-70 in IL. The
main hazards with these thunderstorms will be damaging winds and
large hail, but a brief tornado cannot be ruled out. Where
thunderstorms train/backbuild, locally heavy rainfall could result
in isolated flash flooding.

2.) There is potential for a strong to severe thunderstorm or two
and locally heavy Wednesday afternoon into evening across
southeastern MO and southwestern IL but will be dictated by the
effective cold front's position, which may be south of the CWA by
that time.

First and foremost, there is still uncertainty in exactly how
thunderstorms will evolve this afternoon through tonight. Showers
and thunderstorms have persisted across the western half of MO this
afternoon much longer than any CAMs anticipated and have resulted in
the development of an MCV near the KS-MO border as of 19z. To the
east and southeast of ongoing thunderstorms and the MCV, surface
heating of an airmass characterized by mid-60s to near 70 F
dewpoints has yielded MLCAPE exceeding 1500 J/kg across much of the
region and an extensive cumulus field. The instability could lead to
re-intensification of the ongoing thunderstorms early this afternoon
moving toward northeastern MO and west-central IL. However, the
greatest focus of thunderstorm development this afternoon and
evening will be along remnant outflow that these thunderstorms
deposit amidst weak WAA within a LLJ and relatively deeper ascent
downstream of the aforementioned MCV. This development is most
likely to occur from central MO to west-central IL.

A mid-level jet streak has also managed overlap a small corridor of
the unstable warm sector, leading to 30 to 40 kt of deep-layer wind
shear. This wind shear should be sufficient to allow thunderstorms
to become organized into multicell clusters, but low-level veering
ahead of the MCV expected to track through northern MO may allow a
brief supercell or two to develop. A relatively well-mixed boundary
layer and DCAPE near 1000 J/kg suggest that damaging downburst winds
will be possible, but bowing segments within the multicell clusters
that can become orthogonal to an around 30-kt 0 to 3 km shear vector
pointed to the northeast could further enhance the threat of
damaging winds. Large hail could also accompany the deepest updrafts
with 6 to 7 C/km mid-level lapse rates. Low-level wind shear is
anticipated to generally be weak, but a brief supercell or QLCS
tornado cannot be ruled out. Lastly, locally heavy rainfall with
training/backbuilding thunderstorms is also possible with anomalous
PW, deep-layer flow nearly paralleling surface boundaries, and LLJ
potentially perpendicular to the multicell clusters. Although
antecedent conditions are not particularly wet, persistent locally
heavy rainfall may still lead to isolated flash flooding.

Thunderstorms will gradually progress southeastward overnight, but
they will likely weaken and become outflow dominant with time as
instability decreases and thunderstorms move south of the stronger
deep-layer wind shear. However, some showers and thunderstorms could
linger into Wednesday morning along and south of I-70. This early
day precip and abundant cloud cover could shunt the effective
surface cold front southward into southeastern MO and
southwestern IL through the morning, perhaps even just south of
the CWA. As a mid- level perturbation/MCV passes through the
region sometime during the late afternoon through evening, another
round of showers and thunderstorms is likely to develop. If the
augmented surface cold front remains in southeastern MO and
southwestern IL during this time and destabilization occurs on its
warm side, a few strong to severe thunderstorms will be possible
in those areas along with locally heavy rainfall. However, the
position of this front during that time is currently unclear.
Showers and a few thunderstorms may continue through Thursday
night at times as mid- level height falls ahead of an approaching
upper-level trough generate weak large-scale ascent.

Pfahler

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 246 PM CDT Tue May 31 2022

There is disagreement among model guidance on how progressive the
850-hPa front will be late Wednesday night into Thursday, which will
determine if showers and a few thunderstorms linger into Thursday
morning. This evolution will be partially tied to the amplitude and
timing of an upper-level trough, influencing the front's
advancement. However, by the second half of the day, dry and
tranquil conditions are expected with neutral/slightly rising mid-
level height tendencies aiding upper-level northwesterly flow above
an arriving surface/low-level anticyclone collocated with a
seasonably cool airmass. This anticyclone will dominate the mid-
Mississippi River Valley through Friday.

Global model guidance are in consensus that an upper-level shortwave
trough will navigate the northwesterly flow late Saturday into
Sunday but differ in their depictions of its amplitude/sharpness.
Ahead of this shortwave trough, the aforementioned anticyclone will
be quickly shunted to the east of the region allowing low-level
southerly flow advect warm air and create a channel for Gulf of
Mexico moisture transport northward. An active thunderstorm pattern
could begin somewhere across the Midwest late Saturday into Sunday
as attendant shortwave trough ascent interacts with an increasingly
warm, moist, and potentially unstable airmass, especially if the
shortwave is more amplified and sharp. This pattern could continue
into early next week as additional upper-level troughs may pass and
the airmass could remain intact, but global model guidance begin to
diverge in the details of the upper-level flow pattern across the
CONUS beyond Sunday.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1254 PM CDT Tue May 31 2022

The short-term concern this TAF period will be the evolution of
thunderstorms moving northeastward from west-central MO. These
thunderstorms have the potential to impact KUIN later this afternoon
as they possibly re-intensify. Otherwise, additional showers and
thunderstorms will develop through the afternoon and evening, slowly
progressing eastward with time. Exact timing and evolution of these
thunderstorms is uncertain and the current TAF depicts the most
likely periods of thunderstorm impacts, with earlier onset times not
out of the question. The most intense thunderstorms will be capable
of hail and strong winds along with brief reductions to IFR flight
conditions. Showers and thunderstorms may continue into early
Wednesday at St. Louis metro terminals.

MVFR stratus is indicated to develop across portions of the area
late tonight/Wednesday morning, threatening all terminals for at
least a period of time. However, this stratus/stratocumulus may tend
to lift and scatter through afternoon. Another round of showers
and thunderstorms could develop Wednesday afternoon into evening
but is currently expected to largely remain south of all
terminals. Otherwise, southerly winds today will veer to the
north- northwest late tonight through Wednesday morning as a cold
front reaches the region.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:03 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
303 PM CDT Tue May 31 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
303 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible into tonight, especially
across central and northeastern Missouri as well as west-central
Illinois. Damaging winds and large hail being the main hazards with
thunderstorms. However, a brief tornado cannot be ruled out. Locally
heavy rainfall could result in isolated flash flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely Wednesday into Thursday morning, mainly
south of I-70.

There is a chance of thunderstorms across the region again late
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:22 PM CDTSevere Thunderstorm WarningLSXBoone38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.